Delaware, 2006

Strong Wind in Delaware, February 24, 2006

February 24, 2006 · NWS PHI · 4 events in 4 counties and zones

The pressure difference between a low pressure system heading into the Canadian Maritimes and a high pressure system building east from the Great Lakes produced strong winds across Delaware. m.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The pressure difference between a low pressure system heading into the Canadian Maritimes and a high pressure system building east from the Great Lakes produced strong winds across Delaware. A cold front moved through the state between 1a.m. and 4 a.m. EST on the 24th and brought with it colder air. Winds increased behind the front during the daylight hours and peaked around Noon EST. Strongest winds included 45 mph in Sandtown (Kent County) and 43 mph at the New Castle County Airport. The gusty winds helped spread a shed fire quickly in Selbyville (Sussex County). The fire, which originated in a pump house shed, was caused by overheated wiring and spread quickly from the pump house to several other buildings and one boat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 24, 3:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 3:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EST FRI FEB 24 2006

.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
IT WAS DECIDED TO ISSUE A WIND ADVISORY FOR TODAY. ALTHOUGH THE NAM
AND GFS FOUS BOUNDARY LAYER WINDS ARE ONLY AS HIGH AS 26 KNOTS AT
PHL TODAY, BOTH THE NAM AND GFS 925 MILLIBAR WINDS ARE 40 KNOTS
AROUND THE AREA. THE PREVIOUS NAM EVEN SHOWED 45 KNOTS AT MIDDAY
OVER NORTHERN DELAWARE. SO, WITH OPTIMAL MOMENTUM TRANSFER, WE CAN
VISUALIZE WIND GUSTS UP TO AROUND 45 MILES AN HOUR, WITH AN OUTSIDE
SHOT AT 45 TO 50 MILES AN HOUR ON THE FAR END OF THE SPECTRUM. THE
WINDS SHOULD BE AT THEIR PEAK FROM MID MORNING UNTIL EARLY
AFTERNOON. HOWEVER, THE WIND ADVISORY WAS CONTINUED THROUGH 4 PM FOR
A LITTLE WIGGLE ROOM, AND THE ADVISORY CAN BE CANCELLED IF WINDS DO
NOT REACH CRITERIA OR SUBSIDE BEFORE THE TERMINAL TIME.

OTHERWISE, THE BAND OF FRONTAL CLOUDS THAT MOVED THROUGH THE AREA
OVERNIGHT HAS WORKED OFFSHORE, WITH ONLY SOME UPSTREAM STRATOCUMULUS
TO AFFECT NORTHWESTERN PORTIONS OF THE AREA, PROBABLY MORESO THIS
MORNING THROUGH MIDDAY. MODEL RELATIVE HUMIDITY AND LIFT INCREASE
OVERNIGHT, SO WE ACCEPTED THE MOS SOLUTIONS OF MORE CLOUDS FOR LATER
TONIGHT. THE ARCTIC FRONT APPEARS TO BE A BIT FASTER THAN YESTERDAY,
AND WE PROG IT OFF THE COAST BY SATURDAY EVENING. WE WILL CONTINUE
TO KEEP CHANCE POPS IN THE FORECAST FOR NOW, HIGHEST NORTH.
NORTHWESTERN AREAS COULD EVEN SEE SOME LIGHT PRECIPITATION SATURDAY
MORNING. PRECIPITATION TYPES COULD BE A LITTLE TRICKY FOR SATURDAY,
BUT FOR NOW WELL CONTINUE ALONG WITH THE THINKING OF SNOW NORTHWEST
IN THE MORNING UNTIL TEMPERATURES WARM, AND RAIN AND SNOW MIXED FOR
THE AFTERNOON, POSSIBLY MOSTLY SNOW IN SOME CASES IF DYNAMIC COOLING
CAN PLAY A ROLE. FOR SOUTHERN AND CENTRAL AREAS, LIQUID OR MOSTLY
LIQUID WAS FORECAST, EXCEPT FOR CENTRAL ZONES WHERE THERE COULD BE
SOME SNOW IF HEAVIER INTENSITIES COME INTO PLAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A SURGE OF ARCTIC AIR AND PERSISTENT NORTHWESTERLY TO WESTERLY FLOW
WILL KEEP US IN A WINTRY PATTERN FOR SUNDAY AND MUCH OF THE EXTENDED
PERIOD. FORTUNATELY, DRY WEATHER IS FORECAST WITH A DEARTH OF ENERGY
FORESEEN AT THIS POINT, AT LEAST UNTIL THURSDAY WHEN ONLY A SLIGHT
CHANCE OF PRECIPITATION WAS CONTINUED.

&&

.AVIATION...
BAND OF CLDS AND NARROWER BAND OF SHOWERS MOVED THRU THE REGION
THIS MORNING WITH SCATTERED CLOUDS ON THE WESTERN HORIZON. MAY BE
SOME CLDS WITH BASES AROUND 6,000 AROUND SUNUP. STRONG LO LVL WINDS
WILL DRY THE ATMOSPHERE OUT RESULTING IN CLEAR SKIES TODAY INTO
TONIGHT. WINDS WILL BE THE FACTOR TODAY FAVORING NW-SE RUNWAYS AND
GUSTING TO 40 MPH IN SOME AREAS SHORTLY AFTER MIXING OCCURS THIS
MORNING. TRAJ PERPENDICULAR TO HILLS SO A BIT BUMPY IN THE LOWER
LEVELS. FRZL AT PHL FOR 18Z 500 FT WITH 30% RH.

&&

.MARINE...
ONE TWO PUNCH AS REINFORCING SHOTS OF COLD AIR SWEEP DOWN THE COAST
FOLLOWING COLD FRONTAL PASSAGE. SO FAR THIS SEASON, BUOY 44009 SST
HAS NOT DROPPED BELOW 40 DEGREES, PRESENTLY 43. HOWEVER WITH THE
VERY COLD AIRMASS AHEAD, SKIN TEMP MAY FINALLY DIP UNDER 40 FOR THE
FIRST TIME WINTER SEASON. SPENT THE EVENING WITH MANY FISHERMAN FROM
THE BASS BARN AND THEY ARE CHOPPING AT THE BIT TO GET GOING THIS
SEASON. STILL A STORMY PERIOD AHEAD INTO MARCH HOWEVER. BACK TO
TODAY, THE LOW THAT WENT OFFSHORE TODAY IS E OF 65 DEGREES AND
ANOTHER LOW MOVING INTO NORTHERN NEW ENGLAND HAS A COLD FRONT
SWEEPING OFF THE NJ COAST THIS MORNING. FARTHER WEST, HUGE HIGH
COVERS THE MID COUNTRY. GRADIENT TIGHTENS TODAY AND SO GALES WILL BE
WARRANTED WITH STORM WARNINGS IN THE OFFSHORE WATERS. PLEASE SEE THE
OCEAN PREDICTION CENTERS HOME PAGE FOR DETAILS
WWW.OPC.NCEP.NOAA.GOV. THE HIGH BUILDS TO THE COAST INTO SATURDAY
THEN ANOTHER LOW IS GOING TO MOVE ACROSS THE GREAT LAKES AS AN
ARCTIC HIGH PLUNGES DOWN INTO THE CENTRAL PLAINS. THIS HIGH IS SO
POWERFUL IT PUSH THE ONE LOW TO GEORGES BANK WHILE HOLDING ANOTHER
STORM AT BAY OFF THE SOUTHEAST COAST. RESULT WILL BE VERY COLD AND
WINDY CONDITIONS OVER THE WEEKEND INTO EARLY NEXT WEEK. OVERNIGHT
TEMPERATURES WILL REACH DOWN INTO THE TEENS LATE SUNDAY AND MONDAY
FORMING BLACK ICE.

TIDES ARE AT NORMAL THIS MORNING. SOME DEPRESSED WATER LEVELS NEXT
SEVERAL DAYS WITH PERSISTENT OFFSHORE WINDS ESP AS WE APPROACH THE
NEW MOON CYCLE ON MONDAY.

&&

.FIRE-WEATHER...
THANKS TO AKQ FOR BRINGING TO MY ATTENTION. AT THIS TIME NOT GOING
TO ISSUE ANY RFW OR WATCH. SEVERAL REASONS, LATEST COMPUTATION OF RH
SHOWS A PERIOD FROM 3 TO 6 PM WHEN IT IS BETWEEN 25 AND 30%,
HOWEVER, THE STRONGEST WINDS OCCUR FROM NOON UNTIL 3 PM. AS
MENTIONED BEFORE THE 10 HOUR DFM IS >25% BUT AGREE IT WILL BE
FALLING. A FINE LINE WILL EXIST TODAY BUT PLAN OF ACTION ATTM IS TO
MENTION SAME IN THE SYNOPSIS AND REMARKS SECTION OF FWF THIS MORNING
WHILE PASSING ON TO DAY SHIFT.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FOR PAZ054-055-060>062-067>071 UNTIL 4 PM FRIDAY.
NJ...WIND ADVISORY FOR NJZ001-007>010-012-013-015>023-027 UNTIL 4
     PM FRIDAY.
DE...WIND ADVISORY FOR DEZ001>003 UNTIL 4 PM FRIDAY.
MD...WIND ADVISORY FOR MDZ008-012-015-019-020 UNTIL 4 PM FRIDAY.
MARINE...GALE WARNING FOR ANZ430-431-450>455 UNTIL MIDNIGHT SATURDAY.

&&

SHORT TERM/LONG TERM.../
AVIATION/MARINE/FIRE WEATHER...EBERWINE
Hazardous weather outlook, Feb 24, 4:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EST FRI FEB 24 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-251000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 AM EST FRI FEB 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH 4:00 PM
TODAY FOR NORTHWEST WINDS 20 TO 30 MILES AN HOUR WITH GUSTS UP TO
45 TO 50 MILES AN HOUR. A GALE WARNING IS IN EFFECT FOR THE
COASTAL WATERS AND DELAWARE BAY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY AFTERNOON.
MUCH COLDER WEATHER WILL OCCUR SUNDAY AND ESPECIALLY SUNDAY NIGHT
AND MONDAY. TEMPERATURES WILL DROP TO THE TEENS AND LOW 20S SUNDAY
NIGHT, WITH SINGLE DIGITS OVER THE HIGHER TERRAIN. WIND CHILL
VALUES WILL BE AS LOW AS ZERO TO MINUS 10 LATER SUNDAY NIGHT AND
MONDAY MORNING. TEMPERATURES WILL MODERATE THROUGH THE MIDWEEK
PERIOD. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Kent

When
February 24, 7:00 AM EST to 5:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
February 24, 7:00 AM EST to 5:00 PM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
February 24, 7:00 AM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
February 24, 7:00 AM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490345, 5490415, 5490416, 5490417.